Michigan, 2006Hail and Damaging Winds in Michigan, July 17 to 18, 2006
July 17 to 18, 2006 · NWS GRR · 28 events in 15 counties and zones
22 thunderstorm wind, 6 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.2 million
- Crop damage
- $205,000
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 17, 2:00 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT MON JUL 17 2006
.SHORT TERM...
MODELS ARE IN PRETTY FAIR AGREEMENT ON TIMING AND INTENSITY OF THE
FRONT MOVING ACROSS THE AREA TONIGHT. PRECIPITATION SHOULD REACH
LUDINGTON DURING THE LATE AFTERNOON OR EARLY EVENING HOURS. ECHOES
OVER LM AT 2PM OFF LUDINGTON STILL FAIRLY WELL CAPPED AND WILL
PROBABLY NOT GET GOING UNTIL FRONTAL BOUNDARY GETS CLOSER TO OUR
AREA WHICH SHOULD BE AROUND 21Z OR LATER. MODEL SOUNDINGS SHOW BRIEF
PERIOD OF PRECIPITATION SO MODEL TOTAL AMOUNTS MAY BE OVER DONE
SOMEWHAT. LIFTED INDEX NOT TOO IMPRESSIVE OVER SW LOWER ATTM
COMPARED TO -10 TO -14 VALUES OVER WI AT 17Z OUR -2 TO -7 LOOKS
PRETTY MEAGER AND AGAIN CIN AND A LOT OF HOT DRY AIR IN THE LOW
LEVELS WILL NEED SOME TIME AND FRONTAL FORCING TO GET ACTIVITY GOING
THIS EVENING. WITH CAPES EXPECTED IN THE 1500-2500 RANGE TONIGHT
SEVERE WEATHER REMAINS A DISTINCT POSSIBILITY WITH MID LEVEL LAPSE
RATES -7 TO -8 UPDRAFTS ARE EXPECTED TO BE STRONG ENOUGH TO SUPPORT
SOME DECENT SIZE HAIL AND DOWNDRAFT CAPES 1000-1600 JOULES SHOULD
SUPPORT STRONG WIND.
COLD FRONT EXITS THE CWA NEAR BETWEEN 06 AND 12Z BUT MAY SEE SOME
PRECIP IN THE SE CORNER INTO EARLY TUESDAY BUT HAVE LEFT A DRY
FORECAST THERE FOR NOW. WILL HAVE TO SEE IF THE FRONT AND PRECIP
WILL BE AS PROGRESSIVE AS WE THINK. MILDER AIR IN STORE FOR THE AREA
ON TUESDAY AS HIGH PRESSURE BUILDS IN. WARM FRONT MOVES NORTH
TUESDAY NIGHT AND WEDNESDAY AND THEN A COLD FRONT APPROACHES
WEDNESDAY NIGHT BRINGING ANOTHER CHANCE FOR RAIN MAINLY TO THE
WESTERN CWA.
.LONG TERM...
A LOW PRESSURE SYSTEM AND FAIRLY STRONG COLD FRONT WILL BRING US
ANOTHER ROUND OF SHOWERS AND TSTORMS THURSDAY. SOME SEVERE WEATHER
WILL CERTAINLY BE POSSIBLE WITH THIS SYSTEM TOO JUST AHEAD OF THE
FRONT AND AS A STRONG SHORTWAVE MOVES ACROSS THE NORTHERN GREAT
LAKES REGION. DRY CONDITIONS WILL PREVAIL BEHIND THIS SYSTEM ON
FRIDAY. BASED PRIMARILY ON 12Z GFS GUIDANCE WE HAVE OPTED TO REMOVE
MENTION OF CONVECTION FROM SATURDAY/S FCST SINCE A SFC HIGH PRESSURE
RIDGE SHOULD STILL BE IN CONTROL OF OUR WX PATTERN. OUR NEXT SHOT
FOR TSTORMS WILL COME LATE IN THE WEEKEND INTO EARLY NEXT WEEK. OUR
PREVIOUS EXTENDED RANGE FCST APPEARED TO BE IN EXCELLENT SHAPE SO NO
SIGNIFICANT CHANGES WERE NECESSARY OTHER THAN TO REMOVE POPS FROM
THE FCST FOR SATURDAY.
.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IN EFFECT
UNTIL 8 PM NORTH OF HOLLAND...SEVERE THUNDERSTORM WATCH UNTIL 11 PM
EDT.
&&
MWH LAURENS
Hazardous weather outlook, Jul 17, 5:00 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON JUL 17 2006
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180845-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
600 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
HEAT INDICES WILL REACH 95 TO 100 DEGREES AGAIN TODAY INLAND FROM
LAKE MICHIGAN.
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN AS A COLD FRONT APPROACHES FROM
THE NORTHWEST.
STRONGER STORMS ARE EXPECTED TO FORM AFTER 5 PM NORTHWEST OF GRAND
RAPIDS THEN DEVELOP INTO A LINE THAT WILL MOVE SOUTHEAST AT AROUND
25 MPH. SOME OF THE STORMS IN THIS LINE MAY BECOME SEVERE AND
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. LOCALLY
HEAVY RAINFALL MAY ALSO LEAD TO SOME URBAN AND SMALL STREAM
FLOODING.
WAVES OF 3 TO 5 FEET NORTH OF HOLLAND TODAY AND THIS EVENING WILL
POSE A THREAT TO SMALL CRAFT. RIP CURRENTS WILL ALSO BE POSSIBLE ON
LAKE MICHIGAN TODAY AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRY AND COOLER...LESS HUMID WEATHER WILL PREVAIL ON TUESDAY...THEN
THE VERY WARM AND HUMID AIR WILL RETURN AGAIN WEDNESDAY AFTERNOON.
ANOTHER THREAT OF STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY
RAINFALL WILL DEVELOP WEDNESDAY NIGHT AND CONTINUE THURSDAY AS THE
NEXT COLD FRONT APPROACHES FROM THE NORTHWEST.
COMFORTABLE TEMPERATURES AND HUMIDITIES ARE EXPECTED NEXT WEEKEND...
ALTHOUGH A FEW THUNDERSTORMS CANNOT BE RULED OUT.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF VOLUNTEER WEATHER SPOTTER GROUPS MAY BE NEEDED LATE
THIS AFTERNOON AND TONIGHT...THEN AGAIN WEDNESDAY NIGHT AND THURSDAY.
MEADE
Thunderstorm Wind, Oceana
- When
- July 17, 3:47 PM EST to 4:00 PM EST
- Where
- Oceana County, Shelby
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $250,000
- Crop damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.350, -85.867
Hundreds of trees were blown down across Oceana county.
Thunderstorm Wind, Mason
- When
- July 17, 3:50 PM EST
- Where
- Mason County, Ludington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.200, -85.567
Numerous trees were blown down along the Lake Michigan shoreline.
Thunderstorm Wind, Newaygo
- When
- July 17, 4:15 PM EST
- Where
- Newaygo County, White Cloud
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -85.633
Thunderstorm Wind, Mecosta
- When
- July 17, 4:25 PM EST
- Where
- Mecosta County, Big Rapids
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.383, -85.950
Thunderstorm Wind, Newaygo
- When
- July 17, 4:42 PM EST
- Where
- Newaygo County, Newaygo
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.283, -85.567
Many trees were blown down in and around Newaygo county.
Thunderstorm Wind, Montcalm
- When
- July 17, 4:50 PM EST to 5:00 PM EST
- Where
- Montcalm County, Entrican
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -86.367
Numerous trees were blown down and barn roofing was ripped off.
Thunderstorm Wind, Isabella
- When
- July 17, 5:05 PM EST to 5:10 PM EST
- Where
- Isabella County, Mt Pleasant
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.950, -86.450
Thunderstorm Wind, Gratiot
- When
- July 17, 5:08 PM EST to 5:10 PM EST
- Where
- Gratiot County, St Louis
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $20,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.550, -85.767
Thunderstorm Wind, Montcalm
- When
- July 17, 5:15 PM EST
- Where
- Montcalm County, Stanton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $100,000
- Crop damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.700, -85.483
Trees and power lines were blown down in and near Stanton.
Hail, Montcalm
- When
- July 17, 5:54 PM EST
- Where
- Montcalm County, Carson City
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.417, -85.800
Three quarters inch hail was reported in Carson City.
Hail, Mecosta
- When
- July 17, 6:15 PM EST
- Where
- Mecosta County, Sylvester
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.350, -85.150
Three quarters inch hail was reported near Sylvester.
Hail, Oceana
- When
- July 17, 6:30 PM EST
- Where
- Oceana County, Shelby
- Measured
- 0.75 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -84.767
A trained spotter reported three quarters inch hail in Shelby.
Hail, Mecosta
- When
- July 17, 7:40 PM EST
- Where
- Mecosta County, Big Rapids
- Measured
- 1 in hail
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.417, -84.600
One inch hail was reported by the public in Big Rapids.
Thunderstorm Wind, Muskegon
- When
- July 17, 7:50 PM EST
- Where
- Muskegon County, Whitehall
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.300, -85.083
Thunderstorm Wind, Muskegon
- When
- July 17, 8:20 PM EST to 8:25 PM EST
- Where
- Muskegon County, Montague
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Crop damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.183, -84.867
Several large trees were blown down in Montague.
Hail, Oceana
- When
- July 17, 8:28 PM EST
- Where
- Oceana County, Shelby
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.533, -85.250
Thunderstorm Wind, Ottawa
- When
- July 17, 8:45 PM EST
- Where
- Ottawa County, Coopersville
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.600, -86.367
Thunderstorm Wind, Ionia
- When
- July 17, 9:00 PM EST
- Where
- Ionia County, Ionia
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.700, -85.483
Numerous trees were blown down in and near Ionia.
Hail, Ottawa
- When
- July 17, 9:07 PM EST to 9:15 PM EST
- Where
- Ottawa County, Coopersville
- Measured
- 2 in hail
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.400, -86.350
One and three quarters to two inch hail was reported near Coopersville and in Marne.
Thunderstorm Wind, Jackson
- When
- July 17, 10:00 PM EST
- Where
- Jackson County, Jackson
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.417, -86.367
Numerous trees were blown down across the city of Jackson.
Thunderstorm Wind, Allegan
- When
- July 17, 10:20 PM EST
- Where
- Allegan County, Allegan
- Measured
- 53 kt (61 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.600, -86.367
Numerous trees were blown down across Allegan county and a tree fell on a tent camper pinning a woman underneath. She sustained minor injuries.
Thunderstorm Wind, Ionia
- When
- July 17, 10:22 PM EST
- Where
- Ionia County, Belding
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.067, -85.950
The public in Belding reported numerous trees were blown down.
Thunderstorm Wind, Barry
- When
- July 17, 10:40 PM EST to 10:45 PM EST
- Where
- Barry County, Hastings
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.983, -85.067
Law enforcement reported numerous trees blown down in and near Hastings.
Thunderstorm Wind, Van Buren
- When
- July 17, 10:48 PM EST to 10:50 PM EST
- Where
- Van Buren County, Gobles
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.067, -85.950
Numerous trees were blown down in Bloomingdale and Gobles.
Thunderstorm Wind, Kalamazoo
- When
- July 17, 11:03 PM EST to 11:07 PM EST
- Where
- Kalamazoo County, Portage
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.233, -84.400
Many trees were blown down in Portage and Kalamazoo.
Thunderstorm Wind, Allegan
- When
- July 17, 11:10 PM EST to July 18, 11:13 PM EST
- Where
- Allegan County, Wayland
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.533, -85.850
Trees and power lines were blown down in Wayland and Allegan.
Thunderstorm Wind, Van Buren
- When
- July 17, 11:20 PM EST
- Where
- Van Buren County, Bloomingdale
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $50,000
- Crop damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.100, -85.233
Many trees were blown down across Van Buren county and particularly in and near Bloomingdale.
Thunderstorm Wind, Kalamazoo
- When
- July 17, 11:57 PM EST
- Where
- Kalamazoo County, Kalamazoo
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $40,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.650, -85.283
Multiple trees and power lines were reported blown down in Kalamazoo by amateur radio.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Hail and Damaging Winds in Michigan, July 17, 20061 death · 1 injured · $579,000 · 1.75 in hail · 42 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, July 17, 2006$75,000 · 74 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524885, 5524886, 5524887, 5524888, 5524889, 5523514, 5523515, 5523516, 5523517, 5523518, 5523519, 5523520, 5523521, 5523522, 5523523, 5523524, 5523525, 5523526, 5523527, 5523528, 5523529, 5523530, 5523531, 5523532, 5523533, 5523569, 5523570, 5523651.